Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 54, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 2, 2019, 6:40 AM CDT for Dickinson County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 6:40 AM CDT (11:40 UTC)
- Expired
- Aug 2, 2019, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:00 AM CDT | HEAVY RAIN 1.98 | 1 N Abilene, KS | STORM TOTAL AS OF 8 AM. STILL RAINING. |
| Aug 2, 8:30 AM CDT | HEAVY RAIN 6 | Abilene, KS | STORM TOTAL AS OF 8:30 AM. STILL RAINING. |
| Aug 2, 8:45 AM CDT | HEAVY RAIN 3.37 | 6 Ne Talmage, KS | 24 HOUR TOTAL. |
| Aug 2, 9:00 AM CDT | FLASH FLOOD | 3 Ese Solomon, KS | 8 ROADS REMAIN CLOSED BETWEEN ABILENE AND SOLOMON, INCLUDING K4 AND K43 HIGHWAYS. MULTIPLE WATER RESCUES OCCURRED EARLIER THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
726
WGUS53 KTOP 021140
FFWTOP
KSC041-021430-
/O.NEW.KTOP.FF.W.0054.190802T1140Z-190802T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
640 AM CDT Fri Aug 2 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Dickinson County in central Kansas...
* Until 930 AM CDT.
* At 636 AM CDT, Doppler radar indicated heavy rain has ended across
the warned area. Areas of moderate rain will continued across the
warned area. Doppler radar has estimated about 4 to 6 inches of
rain has fallen across Dickinson County. Flash flooding will
continue through 930 AM due to additional rainfall and runoff from
the heavy rainfall earlier this morning.
* Some locations that will experience flooding include...
Abilene, Chapman, Solomon, Enterprise, Hope, Manchester, Carlton,
Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3893 9737 3913 9737 3913 9704 3861 9696
3861 9737 3891 9737 3892 9738
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:08 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 4:08 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 408 AM CDT Fri Aug 2 2019 .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Fri Aug 2 2019 weak shortwave trough located across western NE into northeast CO early this morning will move southeast around a broad upper level ridge axis across the southwestern US. A line of thunderstorms with heavy rain continued across the western and southwest counties of the CWA early this morning. These storms are a result of a low-level jet crossing perpendicular to a weak frontal boundary which extended from southeast KS, northwest across the western counties of the CWA into a weak surface low south of Great Bend KS. The resulting isentropic lift will continue through the morning hours and the band of thunderstorms should develop farther east across the eastern half of the CWA after sunrise. By 18Z the stronger isentropic lift will shift northward across the northeast counties of the CWA. During the late afternoon the H5 trough will begin to move southeast across south central NE into northeast KS. Increasing DCVA ahead of the H5 trough and WAA/isentropic lift northeast of the nearly stationary surface boundary will lead to another band of rain and thunderstorms developing across the CWA. The heaviest rain bands Tonight may set up across the north central counties of the CWA and spread southeast across east central KS through the night. The heavy rainfall across the western CWA early this morning has already accumulated about 2 to 3 inches from Cloud and Ottawa Counties southeast across Clay and Dickinson Counties. Several of the CAM models show the heavier rain band shifting east across the central counties of the CWA towards 12Z. As the stronger isentropic lift shifts northeast, the heavier rains will shift northward along the NE border by early this afternoon. There may be a break in the rain and thunderstorms across much of the CWA during the mid afternoon hours before thunderstorms with heavy rainfall redevelop across north central KS then spread east and southeast across the north central counties of the CWA into east central KS. Rainfall amounts this morning across the western half of the CWA will be an additional 2 to 3 inches. The heaviest rainfall Tonight May occur along a Marysville to Emporia line where 1 to 2 inches may fall. The 6Z NAM models shows this heavier rainfall extended from Marysville southeast across Topeka into Anderson County. I will keep the Flash Flood watch going until 12Z SAT. Saturday, a surface ridge of high pressure will build southwest across the Upper Midwest into eastern NE and north central/ northeast KS. The heavier rainfall will shift south of the CWA but there may be enough moisture, instability and weak ascent for a scattered showers and thunderstorms to redevelop south of I-70 during the afternoon hours. These showers and thunderstorms will move southeast of the CWA as the surface ridge of high pressure builds southwest across northeast KS through the late afternoon hours. .LONG TERM...(Saturday through Thursday) Issued at 403 AM CDT Fri Aug 2 2019 A more settled pattern returns for the last half of the weekend and the beginning of next week as surface high pressure continues to build over the area. In the mid levels, the center of the ridge may nudge slightly back to the west but will remain firmly positioned over the southwestern CONUS. An active stream of mid level storm systems continues to move across Canada. With surface high pressure in place and no current evidence of shortwaves aloft, dry conditions are expected for Sunday and Monday. Temperatures look to be a touch below climatological normals with highs in the mid to upper 80s and overnight lows in the mid 60s to start the week. A storm system over central Canada will send a weak front toward the region by Tuesday as the upper ridge breaks down a bit over northeastern Kansas. Long range models are showing the boundary moving through the forecast area late Tuesday. The front will be fairly weak with no noticeable drop in temperatures expected, not uncommon for this time of the year. However, thunderstorm chances will return to the forecast on Tuesday along and near the front as some forcing for ascent will interact with a warm, moist and unstable airmass. Current indications are for a few more similar chances for storms later next week as waves of energy round the western side of a strong system that will be spinning over eastern Canada. Otherwise, temperatures are expected to remain seasonable through the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1130 PM CDT Thu Aug 1 2019 Showers and isolated storms continue to develop over the next couple hours. More certainty in timing with storms for the KMHK terminal. Eastward progression and spread overnight into the KTOP/KFOE terminals remains. It does appears the more active weather tonight should impact KMHK for a longer duration. Confidence in IFR to LIFR remains, so have only included mention of low CIGS with SCT coverage. Also hinted at lower VIS with storms due to heavy rainfall likely with all storms. More widespread coverage of showers and storms into the morning could continue into the day time frame tomorrow. However, this scenario is still somewhat uncertain. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Teefey AVIATION...Drake
Hazardous weather outlook, Aug 2, 4:22 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 422 AM CDT Fri Aug 2 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-030930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 422 AM CDT Fri Aug 2 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A Flash Flood Watch remains in effect for north central, northeast, and east central Kansas until early Saturday. Additional rounds of moderate to heavy rainfall are possible today and tonight. The rainfall could result in localized flash flooding, especially for locations that have already received several inches of rain, and rises on rivers and creeks. There is the potential for isolated strong to marginally severe storms today and tonight, with large hail and damaging winds being the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Localized flooding, especially on rivers, creeks and streams may continue through the weekend as precipitation chances decrease. Otherwise, no widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 2, 1:30 AM CDT, 5 hours 10 minutes before
Special Weather Statement National Weather Service Topeka KS 130 AM CDT Fri Aug 2 2019 KSZ035-020700- Dickinson- 130 AM CDT Fri Aug 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DICKINSON COUNTY UNTIL 200 AM CDT... At 128 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Hope, moving southeast at 10 mph. Penny size hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Rural areas west and southwest of Hope. LAT...LON 3869 9728 3874 9709 3861 9700 3861 9728 TIME...MOT...LOC 0628Z 323DEG 10KT 3865 9716 Gargan
Special weather statement, Aug 2, 2:36 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
236 AM CDT Fri Aug 2 2019
KSZ034-035-020800-
Dickinson-Ottawa-
236 AM CDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 300 AM CDT...
At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Niles, moving southeast at 20 mph.
Penny size hail, winds in excess of 40 to 50 mph and heavy
rainfall will be possible with this storm.
Locations impacted include...
Abilene, Solomon, Manchester, Niles, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 282.
LAT...LON 3918 9747 3914 9737 3913 9737 3913 9734
3902 9705 3875 9724 3886 9737 3891 9737
3892 9738 3893 9738 3893 9737 3896 9737
3896 9751 3900 9756
TIME...MOT...LOC 0734Z 308DEG 17KT 3903 9741
GarganLocal storm report, Aug 2, 3:58 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM FLASH FLOOD 6 N WELLS 39.22N 97.55W
08/02/2019 OTTAWA KS TRAINED SPOTTER
SPOTTER ESTIMATED 1 FOOT DEEP WATER FLOWING
ACROSS RIFLE ROAD. SPOTTER MEASURED 7.70
INCHES OF RAINFALL FROM HIS RAIN GAUGE.
&&
WGLocal storm report, Aug 2, 5:11 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM FLASH FLOOD ABILENE 38.92N 97.21W
08/02/2019 DICKINSON KS LAW ENFORCEMENT
SEVERAL STREETS IN ABILENE ARE FLOODED AND
IMPASSIBLE.
&&
WGLocal storm report, Aug 2, 5:59 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM HEAVY RAIN 7 N MOONLIGHT 39.10N 97.11W
08/02/2019 M4.50 INCH DICKINSON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 4.5 INCHES
OVERNIGHT WITH SATURATED SURROUNDING FIELDS.
&&
STLocal storm report, Aug 2, 6:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HEAVY RAIN 7 N MOONLIGHT 39.10N 97.11W
08/02/2019 M4.50 INCH DICKINSON KS TRAINED SPOTTER
&&
SATEEFEYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| Aug 2, 1:30 AM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Aug 2, 2:36 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Aug 2, 2:48 AM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| Aug 2, 3:34 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa | 4 hr |
| Aug 2, 4:31 AM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 3 hr |
| Aug 2, 4:50 AM CDT | Flash Flood Warning | TOP | Ottawa | 115 min |
| Aug 2, 6:04 AM CDT | Areal Flood Warning | TOP | Franklin | 11 hr |
| Aug 2, 7:22 AM CDT | River Flood Warning | TOP | Dickinson | 50 hr |
| Aug 2, 7:22 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 64 hr |
| Aug 2, 7:25 AM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 110 min |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Cloud | 3 days |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Ottawa | 49 hr |
| Aug 2, 8:28 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Cloud | 71 hr |
| Aug 2, 8:35 AM CDT | River Flood Warning | TOP | Clay, Cloud | 34 hr |
| Aug 2, 9:15 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Morris, Ottawa | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.